Vermont, 2021

Winter Storm and Winter Weather in Vermont, April 15 to 16, 2021

April 15 to 16, 2021 · NWS ALY · 3 events in 3 counties and zones

A pair of low pressure systems brought a mix of rain and high elevation snow to southern Vermont beginning the evening of Thursday, April 15th and ending the evening of Friday, April 16th, 2021. The majority of the heavy, wet snow fell across higher elevations (above 1500 feet) of Bennington and western Windham counties throughout this period, with a mix of rain and snow in the lower elevations…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A pair of low pressure systems brought a mix of rain and high elevation snow to southern Vermont beginning the evening of Thursday, April 15th and ending the evening of Friday, April 16th, 2021. The majority of the heavy, wet snow fell across higher elevations (above 1500 feet) of Bennington and western Windham counties throughout this period, with a mix of rain and snow in the lower elevations of eastern Windham county. Snowfall totals ranged from 6 to 14 inches in the high elevations.

Key impacts: tree damage, power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 15, 6:34 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 15, 6:34 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
734 PM EDT Thu Apr 15 2021

.SYNOPSIS...
A pair of low pressure systems will bring widespread
rainfall into this evening then a changeover to all snow or a rain
snow mix tonight, especially across the higher elevations.
Occasional rain and snow will continue on Friday before ending
Friday night. Milder weather returns this weekend with just an
isolated shower or two possible.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A Winter Storm Warning remains in effect for Bennington,
western Windham, and northern Berkshire Counties from 8 PM EDT
this evening to 2 AM EDT Saturday...

A Winter Weather Advisory remains in effect for eastern Windham
and southern Berkshire Counties from 8 PM EDT this evening to 2
AM EDT Saturday...

A Winter Weather Advisory is in effect for the Southern
Adirondacks, portions of the Eastern Catskills and the
Rensselaer Plateau from 7 PM EDT this evening to 8 PM EDT
Friday...

UPDATE [720 PM]...Impressive diffluence aloft resulting in the
widespread precipitation across eastern NY and western New
England. Looking through NY Mesonet webcams, seems 1500-1700
foot elevation(s) are where the rain/snow resides. As wet-bulb
zero heights continue to drop with the passage of the cold front
(now just east of NY state line), along with nocturnal cooling
of the column, should see this snow level drop through the
night. For western New England, may take a little longer as
pivot point with the surface low developing and approach of
upper low may slow down the onset of deeper cold advection but
overall expectations are for an accumulating spring-snow event
to commence around midnight and could fall heavily at times
overnight. Main update was to the PoP/Wx grids per radar trends
and forecast profiles per the HRRR/RAP along with temps/dewpts.

Prev Disc...

Our weather pattern will consist of a pair of low pressure systems
which will bring both rain and snow to the region. An upper-level
low, positioned across the Great Lakes, will slowly drift east-
southeastward toward New York City tonight. A surface low currently
developing off the mid-Atlantic coast will lift northeastward toward
Cape Cod. The combination of large scale ascent and plenty of
moisture advecting into the region will result in widespread
rainfall across the region. As the upper-level low approaches,
colder air aloft will result in a gradual lowering of temperatures
through tonight and will result in rain mixing with and/or changing
to snow for most areas.

Will have to monitor a possible sharp cut-off in precipitation this
evening across the western Mohawk Valley, eastern Catskills and mid-
Hudson Valley. This will depend on when the precipitation begins to
pivot and then retrograde back westward during the overnight period.

Low temperatures tonight will remain above freezing in the valley
areas (generally 34 to 38 degrees) and should result in any snowfall
accumulations on non-paved surfaces with roads remaining wet.
Temperatures above 1000 feet should fall into the upper 20s to lower
30s and lead to some snow-covered and/or slippery roads.

Winter Storm Warnings are in effect for the southern Greens and
northern Berkshires with Winter Weather Advisories in effect for the
southern Adirondacks, Rensselaer Plateau, portions of the eastern
Catskills, southern Berkshires and eastern Windham County. See the
short term discussion for expected snowfall totals.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
The surface low will sit and spin across southeastern New England on
Friday as the upper-level low approaches the same region. By later
Friday afternoon and Friday night, the low will become vertically
stacked and slowly weaken as it slowly pushes eastward out to sea.

We will continue to have rounds of rain and snow across the region
on Friday with the most intense precipitation across western New
England. Boundary layer temperatures will rise, especially across
eastern New York, that precipitation will mix with or change back to
rain. This will occur especially if precipitation rates are light.
Little or no additional snowfall is expected once daylight arrives
as a result of the rising temperatures.

Across western New England, the higher terrain will remain snow
throughout the day with some rain possibly mixing back in
across valley locations.

Precipitation will gradually wind down Friday night, first across
western areas and last across eastern areas.

Forecast snowfall totals are as follows:
- 5 to 10 inches across the southern Greens and northern Berkshires
(above 1500 feet) with up to 15 inches possible in the southern
Greens
- 2 to 6 inches across the southern Adirondacks, Rensselaer Plateau,
portions of the eastern Catskills, southern Berkshires and eastern
Windham County
- Generally an inch or less in the valleys

High temperatures will range from the mid-30s in the higher
elevations of the southern Greens and Berkshires to the mid-40s in
the valleys. Low temperatures Friday night will dip into the upper
20s to upper 30s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
For the upcoming weekend, the closed low over the Northeast will
drift into the North Atlantic, but baggy weak troughing will remain.
While organized precipitation is not expected at this time, isolated
to scattered showers cannot be ruled out, particularly Sunday
afternoon with partly to mostly cloudy skies. Temps will rebound
considerably from Friday, with near to slightly below normal
readings expected.

The same general baggy trough pattern is expected to continue on
Monday, although a few more degrees of warming is expected. A few
diurnally generated disorganized showers will be possible in the
afternoon again. The midlevel flow pattern becomes more
southwesterly by Tuesday ahead of an approaching trough, with low
level warm advection boosting temperatures and likely leading to a
mild day. Some showers may be possible late in the day depending on
the approaching trough/frontal system, but better bet for widespread
showers appears to be Tuesday night at this time. Temps trend back
near/below normal for Wed/Thu in the wake of the front with perhaps
a few lingering showers.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
High confidence in at least MVFR flight conditions tonight with
a period of IFR conditions accompanied by a period of snow for
KGFL-KALB-KPSF. KPSF has a higher potential for IFR conditions
with snow. As for KPOU, this location may remain mild enough and
just south of the band(s) of precipitation for MVFR or
borderline IFR flight conditions mainly due to ceilings.

On Friday morning, rain/snow mix will transition to just rain
before tapering off by the late morning or early afternoon at
KGFL/KALB. Flying conditions will slowly improve back to MVFR.
Meanwhile, KPSF should see snow change to snow showers for
Friday afternoon, with flying conditions going back to MVFR
slowly there as well.

West to northerly winds will occur through the evening hours and
become north-northwest at speeds 10kts or less. Then a more
prominent northwest evolves on Friday at similar speeds.

Outlook...

Friday Night: Moderate Operational Impact. Chance of SHRA.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHRA.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA.

&&

.FIRE WEATHER...
A widespread soaking rainfall along with accumulating snow at higher
elevations is expected through tonight. Rain and snow will continue
into Friday for most areas before ending from southwest to
northeast. Only a few isolated showers are possible over the weekend
with partly to mostly cloudy skies. Minimum RH values are expected
to fall to 45 to 55 percent each day with light west to northwest
winds.

&&

.HYDROLOGY...
Periods of rain and snow will continue across the region into
Friday night. 1-2 inches of liquid equivalent precipitation is
forecast which will lead to rises on area rivers and streams. No
flooding is anticipated at this time although some smaller
creeks could approach bankfull.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Winter Weather Advisory until 8 PM EDT Friday for NYZ032-033-
     042-051-054-058-082.
MA...Winter Weather Advisory until 2 AM EDT Saturday for MAZ025.
     Winter Storm Warning until 2 AM EDT Saturday for MAZ001.
VT...Winter Weather Advisory until 2 AM EDT Saturday for VTZ015.
     Winter Storm Warning until 2 AM EDT Saturday for VTZ013-014.

&&

SYNOPSIS...Rathbun
NEAR TERM...BGM/Rathbun
SHORT TERM...Rathbun
LONG TERM...Thompson
AVIATION...Frugis/BGM
FIRE WEATHER...Thompson
HYDROLOGY...Evbuoma/Rathbun
Hazardous weather outlook, Apr 15, 3:02 PM EST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
402 PM EDT Thu Apr 15 2021

CTZ001-013-NYZ038>041-043-047>050-052-053-059>061-063>066-083-084-
161115-
Northern Litchfield-Southern Litchfield-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Southeast Warren-Southern Washington-
402 PM EDT Thu Apr 15 2021

This Hazardous Weather Outlook is for northwestern Connecticut and
the Mohawk Valley, Schoharie Valley, mid-Hudson Valley, Lake George
Saratoga region, Capital District and central and southern Taconics
in eastern New York.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ001-VTZ013-014-161115-
Northern Berkshire-Bennington-Western Windham-
402 PM EDT Thu Apr 15 2021

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for the northern Berkshires in
western Massachusetts and Bennington and western Windham counties in
southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York while
following all local, state and CDC guidelines.

MAZ025-VTZ015-161115-
Southern Berkshire-Eastern Windham-
402 PM EDT Thu Apr 15 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 AM
EDT SATURDAY...

This Hazardous Weather Outlook is for the southern Berkshires in
western Massachusetts and eastern Windham County in southern
Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York while
following all local, state and CDC guidelines.

NYZ032-033-042-051-054-058-082-161115-
Northern Herkimer-Hamilton-Northern Warren-Western Albany-
Eastern Rensselaer-Western Greene-Northern Fulton-
402 PM EDT Thu Apr 15 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 8 PM
EDT FRIDAY...

This Hazardous Weather Outlook is for the southern Adirondacks,
Rensselaer Plateau and portions of the eastern Catskills in eastern
New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York while
following all local, state and CDC guidelines.

In the hours before

Local storm report, Apr 15, 7:16 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
816 PM EDT THU APR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HEAVY RAIN       WHITEHALL               43.55N  73.40W
04/15/2021  M1.00 INCH       WASHINGTON         NY   WEATHERNET6

            WEATHERNET6

0703 PM     HEAVY RAIN       SCHOHARIE               42.66N  74.30W
04/15/2021  M1.00 INCH       SCHOHARIE          NY   WEATHERNET6

            WEATHERNET6

0708 PM     HEAVY RAIN       PITTSFIELD              42.48N  73.27W
04/15/2021  M1.07 INCH       BERKSHIRE          MA   WEATHERNET6

            WEATHERNET6

0800 PM     HEAVY RAIN       HARRIMAN-AND-WEST-AI    42.70N  73.17W
04/15/2021  M1.25 INCH       BERKSHIRE          MA   ASOS

0800 PM     HEAVY RAIN       PITTSFIELD MUNICIPAL AP 42.43N  73.29W
04/15/2021  M1.24 INCH       BERKSHIRE          MA   ASOS

&&

EVENT NUMBER ALY2102959
EVENT NUMBER ALY2102960
EVENT NUMBER ALY2102961
EVENT NUMBER ALY2102962
EVENT NUMBER ALY2102963

DBT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Bennington

When
April 15, 8:00 PM EST to April 16, 8:08 PM EST
Where
Bennington forecast zone
Reported by
CoCoRaHS
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Winter Storm, Western Windham

When
April 15, 8:00 PM EST to April 16, 8:08 PM EST
Where
Western Windham forecast zone
Reported by
CoCoRaHS
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

Winter Weather, Eastern Windham

When
April 15, 8:00 PM EST to April 16, 8:08 PM EST
Where
Eastern Windham forecast zone
Reported by
CoCoRaHS
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2021Every state in 2021This day in weather historyWarnings in Vermont, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953256, 953257, 953258.